Dextromethorphan is a drug most often used as a cough suppressant. It can be found in many over-the-counter cold and cough medicines. While it’s very helpful for patients suffering from coughs, cold, and the flu, it can be abused if it’s used improperly. If you’ve ever used a product like Robitussin®, then you’ve likely taken dextromethorphan. This drug is safe and effective if used correctly. However, if too much is taken, it can produce a feeling of euphoria. This makes it attractive to teens who may abuse it.
Dangerous Side Effects Associated with Dextromethorphan
It’s extremely important to take this drug as recommended by your doctor. If too much is taken, or if this drug is mixed with other substances, there can be dangerous side effects, such as:
- Drowsiness or dizziness
- Vomiting, nausea, stomach upset, or diarrhea
- Nervousness or restlessness
- High blood pressure and heart rate
- Delirium and hallucinations
Even more alarming are reports that American teenagers are tempted to abuse this drug. Because it can be sold legally, teens may believe that it’s safe and intentionally take too much to achieve a high. Parents should monitor their children and keep all medications, including over-the-counter cough/cold products, out of reach and locked in a cabinet.
Call the Missouri Poison Center if You or Someone You Love Has Misused Dextromethorphan
If you or someone close to you is misusing a drug like dextromethorphan, or if you have questions about safe usage, call the Missouri Poison Center at 1-800-222-1222. Our specially trained nurses, pharmacists, and medical toxicologist can give you potentially life-saving information.